Close navigation

Side-effects of steroids

As with many medications, steroids affect different people in different ways. Their effect will also depend on the exact type and dosage of steroid prescribed for you.

Please remember that you should never just stop taking steroids without your specialist advising you to do so.

Monitor your steroid side-effects

Steroids, like any medication, can cause a variety of side-effects. But if you experience any, you should talk to your doctor. Use BRIAN’s quality-of-life tracker to record and monitor them, then share this with your healthcare team so they can support you.

Monitor your steroid side-effects

BRIAN is our trusted online app where you can track your experience, compare it with others who’ve been there and get the knowledge you need to make informed decisions.

Find out more

What are the side-effects of steroids?

Some of the common side-effects of steroids are:

Difficulty sleeping

Some people find it difficult to sleep when they're taking steroids. Let your specialist know if this happens.

They may suggest taking the steroids early in the day to minimise disruption to your sleep pattern. This is why it's generally recommended that you don't take steroids later than 2.00pm.

Some people find they become fatigued when they’re withdrawn from steroids. For this reason, it’s best to reduce the dosage gradually, but only do this under supervision of your doctor.

It's very important to speak to your specialist before making any changes to your medication schedule.

It can be helpful to get into a routine before bedtime, perhaps having a warm drink and switching off the TV, computer, iPad etc to help you relax. In some cases, you may be prescribed tablets to help you sleep.

Greater chance of infection

Steroids can make you more likely to catch viral infections, such as chickenpox, shingles and measles. This is because they restrict the way your immune system reacts to viruses and bacteria.

You may become very ill if you catch these, even if you've previously been infected. You should avoid close contact with anyone who has these infections and seek medical advice if you are exposed, or if a member of your household gets one of these infections.

You should also have a flu jab, as flu can be more serious in people with lowered immunity.

Let your doctor know if you notice any signs of infection, such as:

  • temperature above 37 degrees C
  • redness or soreness
  • wounds taking longer than usual to heal.

If necessary, you'll be given antibiotics to help fight the infection.

Candidal infection in the mouth (oral thrush)

This can often happen with steroid treatment. Keeping a close eye on your mouth can help you spot this early and get it treated by your doctors. You may also want to try changing your diet, to help manage this side-effect.

Changes to blood sugar levels

Speak to you doctor without delay if you:

  • feel thirstier than usual
  • need to wee more often, especially at night
  • notice your wee has changed smell.

These symptoms could suggest that your blood sugar levels have temporarily risen and you may have steroid-induced diabetes. This will usually clear up by itself when your steroid dose is reduced or stopped.

Occasionally, some people develop type 2 diabetes, which will need to be managed throughout life. This is more likely following longer-term usage of steroids (longer than 3 months).

During your course of steroids, your blood sugar levels will be monitored using blood tests. This is particularly important if you already have diabetes.

Emotional effects

Emotional effects are common with steroids. You may feel anxious, irritable, more emotional and experience mood swings while taking steroids and for a while after stopping.

As with any other side-effects, speak to your specialist if you are experiencing any of these changes.

Treatment for emotional effects of steroids usually involves the reduction of the dose you've been prescribed.

A small number of people can experience what is referred to as steroid-induced psychosis. It's important to know that this usually only happens when given a high dose in hospital.

It can range from mild to severe and is usually characterised by rapid speech, increased energy levels and insomnia (for 4 nights or more). Some people may have periods of hyper-activity alternating with periods of depression.

During the hyper-active periods, people can be more prone to making impulsive and rash decisions. If you're worried about your behaviour, or that of a relative, talk to your health team.

Increased appetite

It's fairly common to feel hungrier than usual when you're taking steroids and eating more can obviously lead to weight gain.

Steroids can also cause the redistribution of body fat. This can lead to the build-up of fat at the back of the neck (resulting in a small hump), around the midriff, or on the face, making your features more rounded (some people refer to this as 'moon face').

Once you stop taking steroids, your appetite will return to normal and you should gradually lose the excess weight. 

It's important to note that losing weight is not recommended if you have an active tumour or are currently receiving treatment. However, if you're concerned about your weight gain, you can speak to your doctor for advice or follow our simple tips for changing your diet.

Irritation to stomach lining

If you are taking steroids in tablet form, you'll need to take them with food or milk. This helps prevent irritation to the stomach lining, which can cause stomach ulcers.

You may have indigestion or heartburn after taking steroids tablets. You'll usually be given anti-acid medicine with the steroids to prevent this, but let your doctor know if you develop these symptoms.

Menstrual changes

Women may find that their periods become irregular or stop.

Raised blood pressure (hypertension)

Raised blood pressure (hypertension) Some people taking steroids experience high blood pressure. This usually resolves when your medication is reduced or stops. During your course of steroids, your blood pressure will be monitored by your medical team.

Water retention

Your hands and feet may swell because your body is not getting rid of fluid. To help reduce the swelling, avoid standing in one place for too long or crossing your legs.

It's also helpful to raise your feet when you sit or lie down.

Following a low salt (low sodium) diet can also help, but check with your doctor before making any changes to your diet.

Please remember that you should never stop taking steroids (nor reduce the amount you are taking) without your specialist advising you to do so.

Side-effects from long-term use of steroids

Bone thinning

Taking steroids for a long time can cause bone thinning, often known as osteoporosis. This means that bone fractures are more likely. If you're concerned about any of these effects, you should speak to your health team.

Effects on the eyes

If you have to use steroids for a long time, it can lead to increased pressure in the eyes (known as ocular hypertension). This high pressure can damage parts of the eye that are vital for vision, such as the optic nerve.

Often the person is not aware of this increased pressure, as there are no early symptoms. If left untreated, it can result in glaucoma. Glaucoma is a gradual, but permanent, loss of vision beginning at the outer field of vision (peripheral vision).

For this reason, it is important to go to the opticians regularly, to monitor for any signs of these side-effects.

Increased eye infections and delayed healing of the surface of the eye are also common side-effects of steroids.

Find out more

Muscle wasting

With long-term use of steroids, your legs and shoulder muscles may feel weaker.

When the steroids are stopped, some people may have muscle cramps for a short time.

Other side-effects

Other side-effects with long-term use include acne, loss of sex drive and tiredness.

Skin thinning

If you take steroids for a long time (more than a few months), your skin may feel thinner and you may bruise more easily.

Skin thinning is an uncommon, temporary side-effect of steroids, but when combined with weight gain, it can result in stretchmarks.

Speak to your doctor, who may lower the dose of steroids. Skin thinning generally disappears once the dosage is lowered.

Get support

If you need someone to talk to or advice on where to get help, our Support and Information team is available by phone, email or live-chat.

If you have further questions, need to clarify any of the information on this page, or want to find out more about research and clinical trials, please contact our team:

Support and Information Services

0808 800 0004 (free from landlines and mobiles)

support@thebraintumourcharity.org

Phone lines open Mon-Fri, 09:00-17:00

You can also join our active online community - Join our online support groups.